A variety of drugs including certain antibiotics have been implicated in causing acute pancreatitis.1 So far, there have been three reported cases in adults in which erythromycin was identified as a possible cause of acute pancreatitis.2-4 We report the first case of erythromycin-induced acute pancreatitis in childhood. We suggest a possible pathophysiological mechanism based on the known motilin agonist properties of erythromycin.

CASE REPORT

A 12-year-old girl was brought to the Emergency and Trauma Unit, with acute, crampy abdominal pain and vomiting. These symptoms had started 1 hour earlier, approximately 30 minutes after the deliberate ingestion of 20 tablets of erythromycin (Erythromycin Base Filmtab, 250 mg, Abbot Laboratories, Pharmaceutical Products Division, North Chicago, IL) after an argument with her parents and her boyfriend.

This content is only available via PDF.
You do not currently have access to this content.